PITTSBURGH (AP) — The gruesome side effects from a home-brewed heroin substitute popular in Russia have prompted the Pittsburgh Poison Center to warn about the potent narcotic’s possible emergence locally.
The drug, typically injected, has the street name “krokodil” because of greenish, scaly skin lesions addicts develop, giving them the appearance of having crocodile skin, according to the Drug Enforcement Agency.
Physicians with the Pittsburgh Poison Center await test results from an addict with the tell-tale lesions, but it is unlikely the test will be positive for the presence of krokodil, because the body quickly metabolizes its psychoactive agent, desomorphine, said Dr. Tony Pizon, assistant director of the poison center.
“Because heroin is really cheap and readily available in the Pittsburgh area, it’s unlikely that krokodil is being used extensively here,” Pizon said. “But there is a chance that it is out there, so it’s important to alert people to that possibility.”
Chronic users of krokodil have a life expectancy of two years beyond first-time use, according to authorities. Chemists in the United States synthesized desomorphine in 1932 as a possible less-addictive substitute for morphine, according to the DEA. But desomorphine is eight to 10 times more potent than morphine, and its effects come and go more quickly.
Pizon said drug abusers could unknowingly be exposed: “Addicts may think they are getting heroin but are, in fact, getting krokodil.”
No laboratory-confirmed cases of desomorphine abuse have been reported in the United States, but authorities in several states, including Arizona, Massachusetts and Illinois, reported what they believe is exposure to the drug.
Though the recent cases in Arizona are unconfirmed, patients told physicians they took the drug, according to a doctor at Banner Poison Control and Drug Information Center in Phoenix.
Users concoct krokodil by cooking the prescription painkiller codeine, which is cheap in Russia and obtainable without prescription. They add gasoline, iodine, phosphorus and other chemicals, said Dr. Michael Lynch, director of the Pittsburgh Poison Center.
A recent United Nations report attributed krokodil’s emergence to a heroin shortage in Russia.
Adding to the difficulty of detecting its presence is that skin lesions can be caused by other intravenous drugs, such as heroin and amphetamine derivatives that contain contaminants introduced during manufacture or from dirty needles, Pizon said.
“People have been making their own drugs through a variety of methods for decades,” Lynch said. “This practice has always run the risk of producing drugs with a variety of contaminants.”
“When you use the krokodil … really what you’re doing is injecting red phosphorus and solvents into your body,” Matt Zuckerman, a toxicologist with the University of Massachusetts Medical School, told the Washington Post. With regular use, those toxins can rot flesh, causing abscesses and gangrene, Zuckerman said.
Information from: Pittsburgh Tribune-Review, http://pghtrib.com